Alert archive / Texas / Beach Hazards Statements in 2020

Beach Hazards Statement 7, NWS Houston/Galveston, TX

May 12, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 12, 2020, 6:19 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 6:19 AM CDT (11:19 UTC)
Expired
May 12, 2020, 11:00 PM CDT
In force
17 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

132 
WHUS44 KHGX 121119
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
619 AM CDT Tue May 12 2020

TXZ436>438-121930-
/O.NEW.KHGX.BH.S.0007.200512T1119Z-200513T0400Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
619 AM CDT Tue May 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong rip currents and elevated tides. 

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.  Minor beach flooding on Gulf 
  facing shores will be possible especially during high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 12, 6:13 AM CDT, 6 minutes earlier.

Area forecast discussion, May 12, 6:13 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
613 AM CDT Tue May 12 2020

.SHORT TERM [Today through Tomorrow]...

Overnight storms moving in from the west will be the focus for ac-
tivity across SE TX today. Short-range models have been hinting at
this the last day or so but have been a bit ambivalent about it as
progged moisture levels have been less than ideal. However...given
the current trends and indications of an embedded speed max in the
MCV, have increased POPs over our W/NW counties for today. The SPC
Day 1 outlook also has this area in a Marginal Risk with forecasts
of moderate instability and shear values. Damaging winds appear to
be the primary threat at this time.

We should see a break overnight with the passage of the shortwave.
But, rain chances are set to return tomorrow as there are hints of
another disturbance moving across from the west. With the air mass
still destabilized and moisture lingering over the region, showers
and thunderstorms will be possible once again. And so, despite the
elevated POPs/increased cloud cover, temperatures will continue to
warm the next day or so. Highs will be in the lower to mid 80s for
both days with lows tonight in the upper 60s and lower 70s. 41

&&

.LONG TERM [Tomorrow Night through Tuesday]...

A rather wet/active forecast looks to be setting up for SE TX thru
the rest of the week into the upcoming weekend. With a moderate to
strong SE low-level flow progged for Thurs/Fri...the increasing PW
and moisture levels across the area along with daytime heating and
the seabreeze (or perhaps another stray shortwave aloft) should be
enough for some isolated/widely scattered mainly daytime activity.
Will keep POPs in the 20-40% range for this time period...with the
higher numbers inland. Rain chances could be increasing dramatical-
ly for Sat/Sun as the global models track a rather well-defined up-
per low into the state. Current progs are in decent agreement with
this system moving across SE TX (or very close to) with some very,
very high POPs through the weekend. Will be interesting to see how
this one pans out. 41

&&

.AVIATION...
Patchy MVFR ceiling showing up in the obs but NT microphysics
imagery showing it getting larger in area and shifting northeast
through the parts of the area while mid levels showing
destabilization and confirmed by radar with some virga or possibly
sprinkles from near 66R-SGR-GLS. RAP has done a good job in the
short term with placement and trends in reflectivity. Expecting the
area of showers with the s/w over PEZ to continue moving northeast
and slowly weaken through 16z then probably increase in intensity
with presence of greater LL moisture.  This would lead to a need for
for CLL area 17-02z. Not as confident that it will get to much
further east reaching the UTS/IAH/SGR TAF sites. Will probably stick
with the mid-afternoon VCSH in the coming 12z package. This s/w
should be departing the area by early evening and lingering
rainshowers dissipating. MVFR ceiling should develop in the more
moist WAA flow across the region overnight. Toward morning Wednesday
though will be watching the next s/w headed toward SETX may need to
add some VCTS/VCSH for the end of the TAF to CLL and possibly IAH in
the last period.
45
&&

.MARINE...
SCEC conditions over the Gulf with winds creeping up today and
slowly building seas. Overnight expect SCEC and possibly SCA
conditions to develop and would not be surprised to see an SCA come
out for the area in the afternoon package covering the evening hours
as it may be close between SCEC/SCA. Gradient remains about the same
through Friday then increases as unsettled weather develops over TX
shifting eastward through the weekend.

Tides showing astronomical tide levels to be slowly decreasing the
remainder of the week but with elevated tide levels already in place
about 1 foot above the astronomical could easily see strong rip
currents today and peaking near 3 feet during high tide late this
morning/early afternoon. And repeating through Thursday. Will be
issuing a beach hazard statement shortly for strong rips and
elevated tide levels.

45
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  70  88  71  88 /  50  50  20  20  40
Houston (IAH)              84  70  86  72  86 /  20  40  20  20  40
Galveston (GLS)            83  75  83  75  82 /  20  30  20  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
     Waters from High Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:25 PM CDTTornado WarningHGXBurleson50 min
May 12, 1:15 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson30 min
May 12, 1:45 PM CDTSpecial Weather StatementHGXBurleson30 min
May 12, 4:42 PM CDTSpecial Weather StatementHGXAustin, Brazos, Colorado, Grimes, Montgomery, Waller and 1 more63 min
May 12, 5:05 PM CDTAreal Flood AdvisoryHGXAustin, Brazos, Grimes, Harris, Waller, Washington55 min
May 12, 5:51 PM CDTAreal Flood AdvisoryHGXGrimes, Madison, Walker54 min

Nearby

Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.